Leukocytoclastic vasculitis during treatment with the oral EGFR tyrosine kinase inhibitor erlotinib.

Abstract

Erlotinib is a novel oral tyrosine kinase inhibitor targeting the epidermal growth factor receptor (EGFR). Skin reactions are a frequent side-effect of erlotinib therapy with various clinical manifestations such as papulo-pustular rash, xerosis, paronychia and hair changes [1]. We report two patients with advanced solid tumors who were diagnosed with a histologically confirmed cutaneous leukocytoclastic vasculitis occurring during treatment with erlotinib. The first patient, a 67-year-old man with advanced hepatocellular carcinoma started treatment with single-agent erlotinib (150 mg daily) in February 2007 [2]. Previous treatment consisted of right hemihepatectomy, five cycles of transarterial chemoembolization treatment, radiotherapy and systemic chemotherapy with capecitabine. After 4 weeks of anti-EGFR treatment with erlotinib, the patient presented with purpuric lesions surrounding flat red-black areas of necrosis mostly located on his lower legs, clinically indicative of an immune complex vasculitis of the hemorrhagic-necrotic type (Figure 1A); no clinical signs of acneiform rash were obvious. A skin biopsy revealed a mostly perivascular lymphohistiocytic letters to the editor Annals of Oncology

1 Figure or Table

Cite this paper

@article{Boeck2007LeukocytoclasticVD, title={Leukocytoclastic vasculitis during treatment with the oral EGFR tyrosine kinase inhibitor erlotinib.}, author={Stefan Hubert Boeck and Andreas Wollenberg and Volker Heinemann}, journal={Annals of oncology : official journal of the European Society for Medical Oncology}, year={2007}, volume={18 9}, pages={1582-3} }